Alert archive / Montana / Tornado Warnings in 2016
Tornado Warning 1, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jun 9, 2016, 5:54 PM MDT for Garfield County, McCone County, Prairie County, Montana. It was in force for 36 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2016, 5:54 PM MDT (23:54 UTC)
- Expired
- Jun 9, 2016, 6:30 PM MDT
- In force
- 36 min
- Issued by
- NWS Glasgow, MT
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.0 in
Counties Garfield County, MT, McCone County, MT, Prairie County, MT
The radar
The Glasgow radar (KGGW), 120 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 6:00 PM MDT | TSTM WND DMG | 14 Nne Hillside, MT | STRAIGHT LINE WIND KNOCKED OVER A COUPLE OF 10000 BUSHEL GRAIN BINS AND DAMAGED SOME OVERHEAD STEEL DOORS ON A QUONSET STYLE STORAGE BUILDING. |
| Jun 9, 6:00 PM MDT | HAIL 1.75 | 22 Ese Jordan, MT | OFF DUTY NWS EMPLOYEE STORM CHASING REPORTED 1 TO 1.75 HAIL AND 60 MPH WIND. |
| Jun 9, 6:00 PM MDT | NON-TSTM WND GST 60 | 22 Ese Jordan, MT | OFF DUTY NWS EMPLOYEE REPORTED 1-1.75 INCH HAIL AND 60 MPH WIND GUSTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 1:01 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 11.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 73 J/kg
- Mixed-layer CIN
- -354 J/kg
- Mixed-layer LCL
- 2243 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
174
WFUS55 KGGW 092354
TORGGW
MTC033-055-079-100030-
/O.NEW.KGGW.TO.W.0001.160609T2354Z-160610T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GLASGOW MT
554 PM MDT THU JUN 9 2016
THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A
* TORNADO WARNING FOR...
SOUTH CENTRAL MCCONE COUNTY IN NORTHEASTERN MONTANA...
EAST CENTRAL GARFIELD COUNTY IN NORTHEASTERN MONTANA...
NORTHWESTERN PRAIRIE COUNTY IN NORTHEASTERN MONTANA...
* UNTIL 630 PM MDT
* AT 554 PM MDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
TORNADO WAS LOCATED 8 MILES SOUTHWEST OF FLOWING WELLS REST
AREA...OR 31 MILES EAST OF JORDAN...MOVING EAST AT 40 MPH.
HAZARD...TORNADO AND HAIL UP TO TWO INCHES IN DIAMETER.
SOURCE...RADAR INDICATED ROTATION.
IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED.
DAMAGE TO ROOFS...WINDOWS...AND VEHICLES WILL OCCUR. TREE
DAMAGE IS LIKELY.
* THIS TORNADIC THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTH CENTRAL MCCONE...EAST CENTRAL GARFIELD AND NORTHWESTERN
PRAIRIE COUNTIES...INCLUDING THE FOLLOWING LOCATIONS: WATKINS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN
A MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.
TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
GLASGOW.
&&
LAT...LON 4709 10648 4720 10654 4733 10587 4710 10578
TIME...MOT...LOC 2354Z 254DEG 33KT 4722 10626
TORNADO...RADAR INDICATED
HAIL...2.00IN
$$
RJM1 follow-up statement
992
WWUS55 KGGW 100023
SVSGGW
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
623 PM MDT THU JUN 9 2016
MTC033-055-079-100033-
/O.EXP.KGGW.TO.W.0001.000000T0000Z-160610T0030Z/
MCCONE MT-GARFIELD MT-PRAIRIE MT-
623 PM MDT THU JUN 9 2016
...THE TORNADO WARNING FOR SOUTH CENTRAL MCCONE...EAST CENTRAL
GARFIELD AND NORTHWESTERN PRAIRIE COUNTIES WILL EXPIRE AT 630 PM
MDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHEASTERN MONTANA.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
GLASGOW.
LAT...LON 4709 10648 4720 10654 4733 10587 4710 10578
TIME...MOT...LOC 0021Z 254DEG 33KT 4722 10626
$$
RJMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jun 9, 1:48 PM MDT, 4 hours 6 minutes earlier.
Area forecast discussion, Jun 9, 1:48 PM MDT, 4 hours 6 minutes before
Area Forecast Discussion National Weather Service GLASGOW MT 148 PM MDT THU JUN 9 2016 .SHORT TERM...for northeast Montana...tonight through Friday... Late this afternoon hot temperatures are apparent over the lower yellowstone valley where readings in the mid to upper 90s are fairly widespread. Further north temps are close to 90 with additional increases possible. Therefore will leave the heat advisory out until 7 pm. An initial push of general thunderstorms pushed through portions of northeast Montana earlier this morning/early afternoon. Stronger storms are beginning to develop over central Montana, and will likely be developing over northeast Montana as well. A quasi- stationary frontal boundary along with an approaching shortwave trough in a southwest flow aloft will serve as a focus for thunderstorm development into the evening hours. Dewpoints in the mid 50s to mid 60s will provide a good moisture source and subsequent additional potential energy for severe thunderstorms through the evening hours. With strong to severe thunderstorms expected, a severe thunderstorm watch is in effect for all of northeast Montana until 10pm MDT. Late this evening thunderstorm activity will largely exit the area...with a few scattered showers left over the region. Friday will bring a brief respite as weak ridging builds back in. Temperatures will remain warm, 80s to low 90s, with just an outside shot of a stray thunderstorm building into the Little Rockies or Petroleum county. Gilchrist .LONG TERM...Fri night through Thu... The extended period as described below remains largely on track. Changes were made only for collaboration purposes with the focus being severe weather potential on Saturday. Given the 12z GFS solution coming in a little to the south decided to extend pops back in that fashion. Covering a larger area will be sufficient given some uncertainty on placement. At this point with lots of instability and low level moisture along with an approaching shortwave, Saturday promises to be an active day with scattered showers and thunderstorms expected. Some storms may contain very large hail and/or damaging wind. Folks across northeast Montana should have an action plan ready for when watches and/or warnings become issued. Maliawco Previous long term discussion... Synoptic Setup: long range begins with a large area of hot high pressure building that has been suppressed into the Desert Southwest and Four Corners. A ridge juts out from this airmass into the central and northern US Plains. A large trough sets over the Pacific Northwest and British COlumbia. The clash of these two systems has generated a large area of southwest flow running from California through Montana which is providing an express lane of Pacific moisture and jetstreaks with vorticity spikes over in the flow zone including northeast Montana. Farther west, another large trough is moving from the Aleutian Islands into the Gulf of Alaska. Saturday night through Monday night: Trough to the west will move northeastward lifting over Alberta and Saskatchewan. This will bring some slightly cooler air to the region Saturday night with a weak surface front. However, once the front exits and washes out Sunday, the lack of a cooler trough airmass, will also allow the Desert Southwest Airmass to slowly gain greater influence Monday through Wednesday raising the heat across the region. Tuesday onward: The larger trough over the Gulf of Alaska will drop in over the Pacific Northwest and take the place of the previous one if it does not move farther south. This will reorient flow aloft over eastern Montana into a very active south to southwest pattern again with excess heat also flowing in ahead of the trough. Models are not sure where or when this large trough is going break through the heat barrier over the Intermountain West but the first guesses appear to be around Thursday. This could easily change with future runs. && .AVIATION... Scattered showers and thunderstorms will continue this afternoon and evening with isolated severe thunderstorms capable of damaging winds and large hail. This weather will present the main impact to any terminals today. Light southeast winds this morning will become northwest at 10 to 20 kts with a cold frontal passage this afternoon. Expect gusty and erratic winds in and near any thunderstorms. Maliawco && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM MDT this evening for Dawson...Eastern Roosevelt...Prairie...Richland...Sheridan...Wibaux. && weather.gov/glasgow
Hazardous weather outlook, Jun 9, 1:44 PM MDT, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 144 PM MDT THU JUN 9 2016 MTZ016>027-059>062-101000- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 144 PM MDT THU JUN 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR AREAS ALONG THE NORTH DAKOTA BORDER AND ALONG THE LOWER MISSOURI RIVER VALLEY THROUGH 7 PM THIS EVENING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF NORTHEAST MONTANA UNTIL 10 PM TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS WITH THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jun 9, 5:08 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
508 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 10 NE SAND SPRINGS 47.20N 107.33W
06/09/2016 E2.50 INCH GARFIELD MT PUBLIC
HAIL OF GOLFBALL TO TENNIS BALL SIZE WIPED OUT THE HAY
GRASS AND CROPS IN THE AREA. AT LEAST FOUR WINDOWS BUSTED
OUT IN HOMES. THE HAIL LASTED 20 MINUTES ENDING AT 350
PM.
&&
TANJAFLocal storm report, Jun 9, 5:21 PM MDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
521 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 17 WSW JORDAN 47.23N 107.24W
06/09/2016 E1.00 INCH GARFIELD MT PUBLIC
&&
AEHLocal storm report, Jun 9, 5:45 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
545 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM HAIL 8 N COHAGEN 47.17N 106.60W
06/09/2016 E2.50 INCH GARFIELD MT TRAINED SPOTTER
&&
GILCHRISTLocal storm report, Jun 9, 5:49 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
549 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM TSTM WND GST 4 SW HINSDALE 48.35N 107.15W
06/09/2016 E60 MPH VALLEY MT CO-OP OBSERVER
WINDS ESTIMATED 55-60 MPH WITH VISIBILITY DOWN TO 100
YARDS IN HEAVY RAIN AND WIND.
&&
TANJAFLocal storm report, Jun 9, 5:50 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
550 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 20 W JORDAN 47.32N 107.34W
06/09/2016 E2.75 INCH GARFIELD MT STORM CHASER
STORM CHASER REPORTS BASEBALL SIZED HAIL, WHICH BROKE
SEVERAL VEHICLE WINSHIELDS AND WINDOWS ALONG HIGHWAY 200
APPROXIMATELY 20 MILES WEST OF JORDAN.
&&
AEHLocal storm report, Jun 9, 5:52 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
552 PM MDT THU JUN 09 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0551 PM HAIL WINNETT 47.00N 108.35W
06/09/2016 E1.75 INCH PETROLEUM MT EMERGENCY MNGR
WITH WIND GUSTS TO 50 MPH.
&&
TEDJThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 2:19 PM MDT | Severe Thunderstorm Warning | GGW | Sheridan | 24 min |
| Jun 9, 2:40 PM MDT | Special Weather Statement | GGW | Petroleum | 50 min |
| Jun 9, 3:06 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum | 54 min |
| Jun 9, 3:58 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum | 62 min |
| Jun 9, 4:16 PM MDT | Special Weather Statement | GGW | Phillips | 44 min |
| Jun 9, 4:51 PM MDT | Special Weather Statement | GGW | Phillips | 39 min |
| Jun 9, 4:55 PM MDT | Severe Thunderstorm Warning | GGW | Garfield | 65 min |
| Jun 9, 5:22 PM MDT | Severe Thunderstorm Warning | GGW | Phillips, Valley | 42 min |
| Jun 9, 5:32 PM MDT | Severe Thunderstorm Warning | GGW | Garfield, Petroleum | 43 min |
| Jun 9, 5:57 PM MDT | Severe Thunderstorm Warning | GGW | Dawson, Garfield, McCone, Prairie | 63 min |
Nearby
Tornado Warnings in Montana, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.